South Carolina, 2004

Tornadoes and Tropical Storm in South Carolina, September 7 to 8, 2004

September 7 to 8, 2004 · NWS CAE · 29 events in 14 counties and zones

22 tornado, 3 tropical storm, 2 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
12
Property damage
$2.1 million
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 7, 2:00 AM EST, 20 minutes earlier.

Area forecast discussion, Sep 7, 2:00 AM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 AM EDT TUE SEP 7 2004

.SHORT TERM (TODAY THROUGH THURSDAY)...
THE GFS HAS VERIFIED BETTER AND IS CLOSER TO THE TPC TRACK SO PLAN
TO USE THIS MODEL FOR THE FORECAST. THE MAIN FORECAST PROBLEMS ARE
THE TORNADO AND FLOOD THREATS. THE GFS SHOWS HIGH SHEAR CONTINUING
THROUGH TONIGHT WITH H85 WINDS NEAR 40 KNOTS. THE TROPICAL MOISTURE
PLUS LOW LIFTING CONDENSATION LEVELS SUPPORT A POSSIBILITY OF
TORNADOES. THE THREAT MAY BE GREATEST THIS AFTERNOON BECAUSE OF
HEATING. THE CHS RAOB SHOWED PRECIPITABLE WATER NEAR 2.4 INCHES.
TROPICAL MOISTURE AND TRAINING IN THE BANDS ASSOCIATED WITH THE
REMNANTS OF THE HURRICANE SUPPORTS VERY HEAVY RAIN AND POSSIBLE
FLOODING. WE HAVE ISSUED A FLOOD WATCH FOR TODAY AND TONIGHT.

THE REMNANTS OF FRANCES SHOULD BE LIFTING NORTH OF THE REGION FOR
WEDNESDAY AND THURSDAY...BUT THE GFS SHOWS A SURFACE TROUGH
LINGERING IN THE FORECAST AREA. THIS FEATURE SHOULD SUPPORT
CONTINUED SHOWERS AND THUNDERSTORMS. THE H5 TROUGH APPEARS TO LIFT
OUT WITH THE FLOW BECOMING CONFLUENT SO EXPECT COVERAGE WILL DIMINISH
BECAUSE OF THE LACK OF UPPER-LEVEL LIFT.

PLAN TO CUT THE GUIDANCE CONSENSUS HIGHS SLIGHTLY BECAUSE OF
CLOUDINESS AND RAISE THE LOWS SLIGHTLY BECAUSE OF MIXING AND THE
TROPICAL MOISTURE TODAY THROUGH WEDNESDAY NIGHT.
&&

.LONG TERM (FRIDAY THROUGH MONDAY)...
THE GFS SHOWS AN ONSHORE FLOW AND ALSO A COASTAL TROUGH DURING THE
PERIOD. PLAN TO USE THE MEX POPS AND TEMPERATURES.
&&

.AVIATION...
SOUTHEAST LOW-LEVEL FLOW ADVECTING MOISTURE INTO THE REGION.
GENERALLY EXPECT MVFR THROUGH THE PERIOD AS THE REMNANTS OF THE
TROPICAL SYSTEM MOVE NORTHWARD.
&&

.FIRE WEATHER
TODAY     SE 13 1000
WEDNESDAY SE 14 1200
&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     81  74  84  74 / 100 100  80  50
AUGUSTA      81  74  82  74 / 100 100  80  40
SUMTER       81  74  84  73 / 100 100  80  50
ORANGEBURG   82  74  84  74 / 100 100  80  40
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH TODAY AND TONIGHT...LAKE WIND ADVISORY TODAY
GA...FLOOD WATCH TODAY AND TONIGHT...LAKE WIND ADVISORY TODAY
&&

05/05
Hazardous weather outlook, Sep 6, 4:40 AM EST, 21 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
540 AM EDT MON SEP 6 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070940-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
540 AM EDT MON SEP 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

THE OUTER FRINGES OF TROPICAL STORM FRANCES ARE EXPECTED
TO EFFECT THE SOUTHERN COUNTIES OF THE FORECAST AREA
TODAY WITH LOCALLY HEAVY RAIN. A TORNADO WATCH IS IN EFFECT
UNTIL 2 PM FOR AREAS SOUTH OF THE FORECAST AREA, HOWEVER
THIS MAY BE EXPANDED NORTHWARD DEPENDING ON THE TRACK OF
THE TROPICAL STORM.

.DAYS TWO THROUGH SEVEN...
CONTINUED RAIN AND WIND ASSOCIATED WITH TROPICAL STORM FRANCES
IS POOSIBLE THROUGHTHE EARLY PART OF THE WEEK AS THE STORMS
IS EXPECTED TO MOVE INLAND INTO GEORGIA. A THREAT OF HEAVY
RAIN AND POSSIBLE TORNADOES WILL CONTINUE THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME, BUT MAY
BE NEEDED AS CONDITIONS WARRANT.

The radar

The Columbia radar (KCAE), 45 km away, was scanning. The volume nearest the first event began at 07:20 UTC.

Open the radar archive at this moment

Event by event

22 tornado, 3 tropical storm, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Tornado, Calhoun

When
September 7, 2:20 AM EST to 2:23 AM EST
Where
Calhoun County, 7 mi NE of St Matthews
Rating
F0
Path length
0.5 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
33.733, -80.700

NWS survey along with dept. of highways, found trees down across US601 from a small tornado.

Thunderstorm Wind, Calhoun

When
September 7, 3:37 AM EST
Where
Calhoun County, 2 mi SE of Ft Motte
Measured
55 kt (63 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
33.717, -80.683

Hwy Dept. reported trees down on SC 419.

Tornado, Richland

When
September 7, 3:46 AM EST to 3:48 AM EST
Where
Richland County, 2 mi SE of Gadsden
Rating
F2
Path length
2.5 mi
Path width
440 yd
Injuries
3 direct, 0 indirect
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
33.833, -80.750

NWS survey found 3 mobile destroyed, several others damaged along with a couple of businesses. Three people were injured. Numerous trees and powerlines down.

Tornado, Richland

When
September 7, 4:25 AM EST to 4:28 AM EST
Where
Richland County, Ft Jackson
Rating
F1
Path length
1 mi
Path width
200 yd
Property damage
$300,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.017, -80.933

Ft. Jackson reported 22 homes with light to moderate damage from an F1 tornado.

Tornado, Richland

When
September 7, 5:17 AM EST to 5:18 AM EST
Where
Richland County, 1 mi SE of Columbia
Rating
F0
Path length
0.5 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
33.980, -81.000

An F0 took down some trees on Bluff and Blackberry roads.

Tornado, Barnwell

When
September 7, 5:35 AM EST to 5:36 AM EST
Where
Barnwell County, Barnwell
Rating
F0
Path length
0.5 mi
Path width
100 yd
Reported by
LAW ENFORCEMENT
Coordinates
33.233, -81.367

An F0 took down some trees and powerlines and damaged some signs in Barnwell.

Tornado, Aiken

When
September 7, 6:14 AM EST to 6:15 AM EST
Where
Aiken County, 5 mi SE of Monetta
Rating
F0
Path length
0.5 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
33.800, -81.550

An F0 tornado took down some trees on hwys 39 and 391.

Tornado, Sumter

When
September 7, 6:28 AM EST to 7:38 AM EST
Where
Sumter County, 3 mi SW of Sumter
Rating
F2
Path length
4 mi
Path width
500 yd
Injuries
3 direct, 0 indirect
Property damage
$1.7 million
Reported by
NWS STORM SURVEY
Coordinates
33.883, -80.383

Emergency manager reported 55 homes damaged, 9 destroyed, and 3 injuries.

Flash Flood, Calhoun

When
September 7, 7:00 AM EST to 9:00 AM EST
Where
Calhoun County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
33.675, -80.780 (the zone’s center; the record gives no point)

Sheriff reported some secondary roads beginning to flood with some closures.

Flash Flood, Richland

When
September 7, 7:12 AM EST to 9:00 AM EST
Where
Richland County, 1 mi SE of Columbia
Reported by
LAW ENFORCEMENT
Coordinates
34.022, -80.903 (the zone’s center; the record gives no point)

Sheriff reported heavy rains and flooding of roads in southeast Columbia and outskirts with some closures.

Tornado, Lee

When
September 7, 7:40 AM EST to 7:48 AM EST
Where
Lee County, 3 mi S of Manville to 3 mi SW of Manville
Rating
F1
Path length
4 mi
Path width
440 yd
Reported by
NWS STORM SURVEY
Coordinates
34.100, -80.300

A strong F1 tornado took down huge trees and powerlines, and also did moderate damage to several homes and a cotton gin mill.

Tornado, Lee

When
September 7, 8:10 AM EST to 8:12 AM EST
Where
Lee County, 2 mi SW of Bishopville
Rating
F0
Path length
0.5 mi
Path width
100 yd
Reported by
TRAINED SPOTTER
Coordinates
34.200, -80.267

Storm Chaser reported an F0 did minor damage to a mobile home and took down some trees and powerlines.

Tornado, Kershaw

When
September 7, 8:18 AM EST to 8:24 AM EST
Where
Kershaw County, 5 mi ESE of Camden
Rating
F0
Path length
3 mi
Path width
400 yd
Reported by
NWS STORM SURVEY
Coordinates
34.217, -80.517

Intermittent touchdown of an F0 took down trees and powerlines in and around Antioch with minor damage to some mobile homes.

Tornado, Kershaw

When
September 7, 8:35 AM EST to 8:45 AM EST
Where
Kershaw County, 2 mi SE of Cassatt
Rating
F1
Path length
5 mi
Path width
440 yd
Reported by
NWS STORM SURVEY
Coordinates
34.350, -80.417

An F1 tornado did moderate damage to several homes and mobile homes. A turkey farm also had light damage.

Tornado, Calhoun

When
September 7, 8:48 AM EST to 8:49 AM EST
Where
Calhoun County, 6 mi SW of St Matthews
Rating
F0
Path length
0.5 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
33.600, -80.850

Dept of highways reported an F0 took down some trees and powerlines on Sc 453.

Tornado, Clarendon

When
September 7, 8:48 AM EST to 8:49 AM EST
Where
Clarendon County, 2 mi SW of Paxville
Rating
F0
Path length
0.5 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
33.717, -80.367

Survey found an F0 path a half mile long which took down trees.

Tornado, Sumter

When
September 7, 9:03 AM EST to 9:09 AM EST
Where
Sumter County, Shaw Afb
Rating
F1
Path length
3 mi
Path width
400 yd
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.970, -80.483

Shaw AFB reported many homes with light damage and a few with moderate damage as an F1 touched down between the runways and moved across the base. Many trees and powerlines were also down.

Tornado, Lancaster

When
September 7, 9:40 AM EST to 9:44 AM EST
Where
Lancaster County, Rich Hill Xrds
Rating
F1
Path length
2 mi
Path width
300 yd
Reported by
NWS STORM SURVEY
Coordinates
34.670, -80.650

A strong F1 did moderate to severe damage to buildings on a turkey farm. Several mobile and structural homes were also damaged along the path.

Tornado, Kershaw

When
September 7, 10:15 AM EST to 10:29 AM EST
Where
Kershaw County, 2 mi NE of Camden
Rating
F3
Path length
7 mi
Path width
880 yd
Injuries
1 direct, 0 indirect
Reported by
NWS STORM SURVEY
Coordinates
34.267, -80.583

An F3 tornado demolished several mobile homes and severely damaged cinder block horse stables at a horse farm. A large horse trailer was lifted up and placed on top of the stable. Several outbuildings were destroyed and numerous trees and powerlines were down.

Tornado, Chesterfield

When
September 7, 11:40 AM EST to 11:56 AM EST
Where
Chesterfield County, 7 mi SSE of Cheraw
Rating
F1
Path length
8 mi
Path width
440 yd
Reported by
NWS STORM SURVEY
Coordinates
34.583, -79.833

An F1 intermittently touched down and did minor damage to several homes, businesses, and an elementary school.. Numerous trees and powerlines were down.

Tornado, Orangeburg

When
September 7, 11:45 AM EST to 11:46 AM EST
Where
Orangeburg County, 5 mi SE of Cope
Rating
F0
Path length
0.5 mi
Path width
100 yd
Reported by
POST OFFICE
Coordinates
33.330, -80.933

An F0 took down some trees along Cannon Bridge road.

Tornado, Chesterfield

When
September 7, 2:50 PM EST to 2:52 PM EST
Where
Chesterfield County, 13 mi ESE of Patrick to 13 mi E of Patrick
Rating
F0
Path length
1 mi
Path width
150 yd
Reported by
NWS STORM SURVEY
Coordinates
34.480, -79.833

An F0 took down trees along hwy 52 north of Society Hill as the tornado dissipated.

Tornado, Fairfield

When
September 7, 3:00 PM EST to 3:32 PM EST
Where
Fairfield County, Jenkinsville
Rating
F0
Path length
16 mi
Path width
400 yd
Reported by
LAW ENFORCEMENT
Coordinates
34.267, -81.283

An F0 intermittently touched down and took down trees from Jenkinsville to the Greenbrier Community.

Tornado, Bamberg

When
September 7, 3:20 PM EST to 3:22 PM EST
Where
Bamberg County, 1 mi E of Ehrhardt
Rating
F0
Path length
0.5 mi
Path width
100 yd
Reported by
EMERGENCY MANAGER
Coordinates
33.100, -81.000

Emergency manager reported trees and powerlines down along path.

Tropical Storm, Sumter

When
September 7, 4:30 PM EST
Where
Sumter forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
33.916, -80.382 (the zone’s center; the record gives no point)

Emergency manager reported 2 mobile homes near Sumter severely damaged when a large tree fell on them.

Tropical Storm, Aiken

When
September 7, 7:00 PM EST to 7:20 PM EST
Where
Aiken forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
33.544, -81.635 (the zone’s center; the record gives no point)

Emergency manager reported strong winds 8NW Jackson and in Beech Island took down trees and powerlines and 2 homes had their roofs partially blown off.

Tornado, Chesterfield

When
September 7, 7:23 PM EST to 7:37 PM EST
Where
Chesterfield County, 8 mi E of Mc Bee
Rating
F2
Path length
7 mi
Path width
440 yd
Injuries
5 direct, 0 indirect
Reported by
NWS STORM SURVEY
Coordinates
34.467, -80.117

An F2 destroyed 2 mobile homes and did moderate to severe damage to several others. Numerous trees and powerlines were down.

Thunderstorm Wind, Newberry

When
September 7, 9:55 PM EST
Where
Newberry County, Macedonia
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
34.100, -81.450

Highway Dept. reported several trees down.

Tropical Storm, Chesterfield

When
September 8, 8:35 AM EST
Where
Chesterfield forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.640, -80.159 (the zone’s center; the record gives no point)

Emergency manager reported a tree on a home 5SSE of Chesterfield and shingles of a home.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyThe tornado archive for South Carolina, 2004Warnings in South Carolina, September 2004The 2004 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414654, 5414655, 5414656, 5414657, 5414658, 5414659, 5414660, 5414663, 5414661, 5414662, 5414664, 5414738, 5414665, 5414666, 5414667, 5414668, 5414725, 5414726, 5414727, 5414732, 5414728, 5414729, 5414734, 5414730, 5414735, 5414736, 5414733, 5414731, 5414737.